New Jersey, 2011

Damaging Winds in New Jersey, July 8, 2011

July 8, 2011 · NWS OKX · 2 events in 2 counties and zones

The combination of an approaching upper level disturbance and a stationary front in the vicinity produced a couple of severe storms with damaging winds in Union and Bergen Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of an approaching upper level disturbance and a stationary front in the vicinity produced a couple of severe storms with damaging winds in Union and Bergen Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 8, 1:40 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 8, 1:40 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT FRI JUL 8 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN OVER THE AREA TODAY AS WEAK
DISTURBANCES RIDE ALONG IT. THE FRONT WILL DRIFT SOUTH OF THE AREA
FRIDAY NIGHT...AND REMAIN JUST SOUTH OF THE AREA THROUGH SATURDAY.
HIGH PRESSURE WILL THEN BUILD IN FROM THE GREAT LAKES FOR THE
WEEKEND...AND THEN SLIDE EAST ON MONDAY. A COLD FRONT WILL MOVE
ACROSS ON TUESDAY...FOLLOWED BY CANADIAN HIGH PRESSURE FOR THE
REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
200 PM UPDATE...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE
REGION THROUGH 9 PM. MARGINAL TO MODERATE INSTABILITY...COMBINED
WITH 35-40KT DEEP LAYER SHEAR AND APPROACHING SHORTWAVE ENERGY
HAS SET THE ENVIRONMENT. HEAVY RAINFALL AND DAMAGING WINDS WILL BE
MAIN THREAT WITH ANY SEVERE STORMS...WITH LARGE HAIL POSSIBLE IN
ROTATING STORMS.

100 PM UPDATE...STATIONARY FRONT OVER THE FORECAST AREA IS SLOWLY
SAGGING TO THE SOUTH. AIRMASS REMAINS FAVORABLE FOR SHOWER/TSTM
DEVELOPMENT THIS AFTERNOON...WITH PW NEAR 2 INCHES...MAX SB CAPE
LIKELY APPROACHING 2000 J/KG...ARRIVAL OF A MID LEVEL VORT MAX
AND UPPER DIVERGENCE IN THE RIGHT REAR QUAD OF A JET STREAK
PASSING TO THE NORTH. AN AXIS OF 35-40 KT BULK SHEAR HAS SET UP
OVER THE REGION EARLY THIS AFTERNOON BASED ON SPC MESOANALYSIS.
SPC HAS UPGRADED THE REGION TO A SLIGHT RISK OF SEVERE
THUNDERSTORMS. PRIMARY THREAT WOULD BE DAMAGING WINDS...ALTHOUGH
LARGE HAIL IS ALSO POSSIBLE.

WITH LACK OF A DECENT SOUTHERLY LOW LEVEL JET OVERRIDING THE
FRONT DO NOT THINK HEAVY RAIN THREAT WILL BE WIDESPREAD ENOUGH TO
WARRANT A FLASH FLOOD WATCH...HOWEVER ANY STRONGER STORMS TODAY
COULD DUMP A QUICK 1-2 INCHES OF RAIN.

TEMPERATURE FORECAST REMAINS ON TRACK WITH HIGHS RANGING FROM THE
UPPER 70S OVER NORTHERN INTERIOR SECTIONS TO THE MID 80S OVER THE
NYC METRO. A FEW SPOTS OVER NE NJ MAY REACH THE UPPER 80S.

THERE IS A MODERATE RIP CURRENT RISK AT THE OCEAN BEACHES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THE FRONT WILL DROP S THROUGH THE AREA TONIGHT AS A WEAK LOW
RIDES ALONG IT AND QUICKLY MOVES INTO THE OFFSHORE WATERS S OF
LONG ISLAND BY SATURDAY MORNING. CHANCE/LIKELY POP THIS EVENING
WILL GRADUALLY TAPER OFF OVERNIGHT. LOWS IN THE 60S TO LOWER 70S
EXPECTED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
CANADIAN HIGH PRESSURE BUILDS OVER THE REGION ON SUNDAY WITH SW
WARM ADVECTION AND HUMIDITY RETURNING ON MONDAY. DEWPOINTS OF
AROUND 60 ON SUNDAY RISE TO UPPER 60S ON MONDAY AS MARITIME
TROPICAL AIR RETURNS ONCE AGAIN. KEPT IT DRY ON MONDAY...AS
INSTABILITY IS LIMITED AND SUBSIDENCE ALOFT SHOULD SUPPRESS ANY
DIURNALLY DRIVEN CONVECTION.

MAIN WEATHER EVENT FOR THE LONG TERM PERIOD IS A COLD FRONT THAT
ORIGINATES WITH SHORTWAVE CURRENTLY OVER BRITISH COLUMBIA.
EXAMINATION OF THE 12Z AND 18Z GEFS WITH AGREEMENT FROM THE 12Z
ECMWF AND LATEST GEM ALL SUPPORT COLD FRONTAL PASSAGE TUESDAY.
HAVE FOCUSED PCPN CHANCES FOR THE DIURNALLY FAVORED AFTERNOON
PERIOD. EARLY ESTIMATES OF CAPE FOR TUESDAY AFTERNOON ARE
MODERATE AT AROUND 2000 J/KG WITH WEAK TO MODERATE SHEAR OF 30-35
KT IN THE 0-6 KM LAYER. SO HAVE SOME POTENTIAL FOR SEVERE
DEPENDING ON THE TIMING OF THE FRONT.

NOTE...THIS DIFFERS FROM PREVIOUS FORECASTS...THOUGH WITH SUPPORT
FROM THE GLOBAL ENSEMBLES AND DETERMINISTIC RUNS...CONFIDENCE IS
HIGH ENOUGH TO DEVIATE FROM CONTINUITY AT THIS TIME.

HIGH PRESSURE AND LOW HUMIDITY RETURN FOR WEDNESDAY THROUGH THE
END OF THE WEEK. TEMPS ARE FCST BASED ON LATEST MOS AND WARM TO
SLIGHTLY ABOVE NORMAL ON MONDAY. MONDAY AND TUESDAY SHOULD SEE
LOWER 90S FOR NE JERSEY...AND APPROACHING 90 IN NYC. THE HIGH DEW
POINT TEMPERATURES RESULTS IN HEAT INDEX VALUES IN THE LOWER AND
MID 90S FOR THESE AREAS. COMFORTABLE MID SUMMER WEATHER RETURNS ON
WEDNESDAY WITH LOWER 80S FOR MAXES AND DEW POINT TEMPS IN THE MID
50S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A WEAK FRONT WASHES OUT OVER THE REGION THIS AFTERNOON...WITH
WAVES OF LOW PRESSURE MOVING SOUTH OF THE REGION TONIGHT.

GENERALLY VFR CONDS EXPECTED THROUGH THIS AFTERNOON ACROSS WESTERN
TERMINALS...EXCEPT IN SHRA/TSRA. PATCHY IFR/MVFR CIGS ACROSS
COASTAL TERMINALS WITH BANDS OF MARINE STRATUS/FOG PARTIALLY
EVIDENT. STRATUS/FOG MAY BECOME MORE WIDESPREAD ACROSS EASTERN
TERMINALS THAN DEPICTED THIS EVENING IF CONVECTION DOES NOT
MATERIALIZE.

CONVECTIVE COVERAGE INCREASING JUST WEST OF THE TERMINALS...AND
EXPECT IT TO BE FAIRLY WIDESPREAD BY 20-22Z ACROSS WESTERN
TERMINALS...MOVING INTO EASTERN TERMINALS THIS EVENING. EXPECT
WIDESPREAD CONVECTION TO COME TO AN END TONIGHT FROM NW TO SE.
WILL BE AMENDING TAFS TO GIVE MORE PRECISE TIMING ON CONVECTION.
WITH ANY STRONGER STORM LOCALIZED MVFR-IFR CONDITIONS ARE POSSIBLE
IN HEAVY RAINS. DAMAGING WINDS AND LARGE HAIL POSSIBLE AS WELL.
ALL TERMINALS ARE UNDER A SVR TSTSM WATCH TIL 9PM. CCFP
CONFIDENCE/COVERAGE LOOKS GOOD.

WIND GENERALLY FROM A LIGHT ESE THIS AFTERNOON INTO EVENING AHEAD
OF WAVE...BECOMING LIGHT N LATE TONIGHT.

MVFR STRATUS/FOG LIKELY ACROSS EASTERN TERMINALS AND POSSIBLY
ACROSS WESTERN TERMINALS IN LIGHT WINDS AND ABUNDANT LOW-LEVEL
MOISTURE LATE TONIGHT.

CONDS IMPROVING TO VFR SATURDAY MORNING...IN NW FLOW.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...

SATURDAY MORNING...BECOMING VFR.

SATURDAY AFTERNOON-MONDAY...VFR.

MONDAY NIGHT-TUESDAY...CHANCE OF MVFR OR LOWER LATE MONDAY
NIGHT/TUESDAY MORNING WITH LOW STRATUS/FOG...THEN SUB-VFR
POSSIBLE WITH SHRA/TSRA LATER IN THE DAY AHEAD OF A COLD FRONT.

WEDNESDAY...VFR.

&&

.MARINE...
GENERALLY QUIET WITH RESPECT TO WINDS/WAVES...BUT CONVECTION
COULD PRODUCE LOCALLY GUSTY WINDS AND REDUCED VSBY THIS AFTERNOON
INTO THIS EVENING.

S SWELL GENERATED BY HIGH PRESSURE OFF THE S COAST WILL SPREAD
NORTHWARD TODAY INTO SAT...AND WAVEWATCH INDICATES 5 FT OCEAN SEAS
POSSIBLE SAT AFTERNOON. AT THIS TIME EXPECT CURRENT 7 FT SEAS OFF
THE NC COAST TO DECAY TO JUST UNDER 5 FT BEFORE THEY REACH OUR
COASTAL WATERS.

INCREASING S FLOW AHEAD OF A COLD FRONT MAY AGAIN BUILD OCEAN SEAS
TO NEAR 5 FT ON TUE.

&&

.HYDROLOGY...
HEAVY RAINFALL OF 1-2 INCHES IS POSSIBLE TODAY INTO THIS EVENING
WITH ANY STRONGER CONVECTION...WHICH WOULD CAUSE LOCALIZED
URBAN/POOR DRAINAGE FLOODING. SMALL STREAM FLOODING MAY ALSO BE
POSSIBLE IN NORTHEAST NJ IF RAINFALL OF THIS MAGNITUDE FALLS IN
AN HOUR OR LESS. THE OVERALL THREAT DOES NOT LOOK TO BE WIDESPREAD
ENOUGH TO WARRANT A FLASH FLOOD WATCH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...GOODMAN/JST
NEAR TERM...KCS/JST
SHORT TERM...GOODMAN
LONG TERM...JST
AVIATION...
MARINE...GOODMAN/JST
HYDROLOGY...GOODMAN
Hazardous weather outlook, Jul 8, 12:57 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
157 PM EDT FRI JUL 8 2011

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-091800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
157 PM EDT FRI JUL 8 2011

...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 8, 1:37 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
237 PM EDT FRI JUL 8 2011

NYZ067>070-081930-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
237 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL IMPACT ORANGE...PUTNAM...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST POINT...AND MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND
ONE HALF INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4129 7453 4157 7406 4155 7398 4151 7399
      4145 7398 4149 7393 4150 7387 4152 7354
      4138 7355 4113 7421

KCS
Special weather statement, Jul 8, 2:39 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
339 PM EDT FRI JUL 8 2011

NYZ067-082045-
ORANGE-
339 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE COUNTY...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOSHEN...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4148 7442 4161 7424 4159 7414 4162 7413
      4162 7410 4159 7405 4159 7398 4159 7396
      4156 7396 4153 7399 4148 7399 4134 7427

DSW
Special weather statement, Jul 8, 2:43 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
343 PM EDT FRI JUL 8 2011

CTZ005-006-082045-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
343 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND NORTHWESTERN NEW
HAVEN COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONROE...OR 6 MILES NORTHWEST OF SHELTON...
AND MOVING NORTHEAST AT 5 MPH.

HAIL UP TO NICKEL SIZE...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4144 7280 4128 7316 4145 7333 4152 7322
      4152 7317 4155 7317 4157 7310 4160 7308
      4162 7303 4163 7303 4164 7301

DSW
Special weather statement, Jul 8, 3:01 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
401 PM EDT FRI JUL 8 2011

NJZ002-NYZ067-069-082100-
ORANGE-ROCKLAND-WESTERN PASSAIC-
401 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL IMPACT PASSAIC...ROCKLAND AND SOUTHERN
ORANGE COUNTIES...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR WEST MILFORD...AND
MOVING EAST AT 5 MPH.

HAIL UP TO NICKEL SIZE...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4119 7438 4125 7449 4136 7423 4110 7411
      4110 7415 4112 7421 4108 7424 4104 7450
      4107 7450 4108 7451

DSW
Special weather statement, Jul 8, 3:01 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
401 PM EDT FRI JUL 8 2011

CTZ007-082045-
NORTHERN MIDDLESEX-
401 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX COUNTY...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN. THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM. IN ADDITION...HEAVY RAIN IS OCCURRING WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4162 7248 4150 7241 4144 7272 4146 7273
      4148 7273 4148 7274 4159 7276 4161 7272
      4163 7271 4165 7251

MAS
Special weather statement, Jul 8, 3:06 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
406 PM EDT FRI JUL 8 2011

NYZ069-070-082100-
NORTHERN WESTCHESTER-ROCKLAND-
406 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL IMPACT ROCKLAND AND WESTCHESTER
COUNTIES...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW CITY...AND MOVING NORTH AT 5 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4133 7398 4133 7390 4133 7386 4108 7387
      4106 7405 4109 7412 4120 7417

DSW

The radar

The Philadelphia radar (KDIX), 77 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 8, 3:06 PM EST
Where
Union County, 0.71 mi N of Fanwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.640, -74.382

Large tree limbs were reported to be blocking the intersection of La Grande Avenue and First Street in Fanwood.

Thunderstorm Wind, Bergen

When
July 8, 4:19 PM EST
Where
Bergen County, 0.34 mi NW of Upper Saddle River
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
41.074, -74.104

A tree was reported down on Ripplewood Road in Upper Saddle River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337229, 337231.